Iowa, 2007

Damaging Wind in Iowa, August 22, 2007

August 22, 2007 · NWS DVN · 1 event in 1 county or zone

The tail end of a line of showers and thunderstorms moved across areas mainly between Highways 20 and 30 producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The tail end of a line of showers and thunderstorms moved across areas mainly between Highways 20 and 30 producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 21, 1:30 PM CST, 11 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 1:30 PM CST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT TUE AUG 21 2007

.SYNOPSIS...
A VERY COMPLEX MESOSCALE ENVIRONMENT EXISTS TODAY...WITH A OUTFLOW
BOUNDARY CONTINUING TO PERSIST OVER IOWA...GENERALLY ALONG
INTERSTATE 80 FROM WEST TO EAST. A SHORT WAVE TROF IS MOVING THROUGH
THE DAKOTAS...AND IS EXPECTED TO FIRE CONVECTION ALONG THE WESTERN
PORTION OF THIS BOUNDARY LATE THIS AFTERNOON OR EARLY EVENING. THIS
CONVECTION SHOULD MOVE EAST...SIMILAR TO PAST NIGHTS.

.SHORT TERM...TONIGHT AND WEDNESDAY...
WITH SATURATED GROUND AND POTENTIAL FOR THE MCS TO TRACK CLOSER TO
THE SURFACE BOUNDARY THAN MODELS INDICATE...WE WILL KEEP THE FLASH
FLOOD WATCH GOING AS IS.  THE EVENT MAY BE FARTHER NORTH IF TOTALLY
ELEVATED...BUT CAPES ARE VERY HIGH...AND SOMEWHAT WEAKER CAPPING IS
FORECAST OVER CENTRAL IOWA TONIGHT. THUS...AN EVENT WILL CONTINUE TO
BE FORECAST...WITH THE POTENTIAL FOR SOME GUSTY WINDS AT THE FRONT
EDGE OF STORM OUTFLOW...BUT OTHERWISE HEAVY RAIN IS THE MAIN THREAT.
WE HAVE SCALED BACK ON THE FORECAST QPF OF 1 TO 2 INCHES...AND ARE
NOW IN THE 0.5 TO 1 INCH RANGE...HOWEVER...THIS IS DUE TO FORECAST
UNCERTAINTY RATHER THAN A LESS INTENSE EVENT. AN EVENING UPDATE TO
LOWER POPS OR GREATLY INCREASE FORECAST QPF IS LIKELY AS THE EVENT
SHOWS ITS CARDS.

WEDNESDAY...AFTER MORNING SHOWERS AND STORMS CLEAR THE AREA TO THE
EAST...SOME FOG AND LOW CLOUDS MAY LINGER.  THIS WILL SET UP A NEAR
REPEAT OF HEAVY RAIN POTENTIAL TOMORROW PM.  TEMPERATURES WILL BE
WARM IN THE SOUTH...WITH LOWER 90S POSSIBLE...AND MAY STRUGGLE TO
HIT THE LOWER 80S NORTH UNDER THICKER CLOUDS. ..ERVIN..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
REMAINDER OF THIS WEEK...THREAT OF HEAVY RAIN AND ADDITIONAL
FLOODING CONTINUES THROUGH THE END OF THE WEEK. MAIN UPPER TROUGH IN
THE NORTHERN ROCKIES AND ASSOCIATED STRONG UPPER LEVEL JET WILL
EVENTUALLY MOVE EWD INTO THE UPPER MIDWEST LATE IN THE WEEK. SERIES
OF WAVES WILL INDUCE LOW PRESSURE STALLED IN THE REGION. NOCTURAL
LOW LEVEL JET STRENGTHENS WEDNESDAY NIGHT PROVIDING LIFT FOR
GENERATING LARGE MCS WHICH SHOULD TRACK ACROSS NORTHERN IOWA AND
SOUTHERN WISCONSIN. RUNOFF WILL BE HIGH DUE TO SATURATED GROUND
WHICH WILL SPILL INTO THE MSRVR AND TRIBUTARIES. AS WE GET INTO
THURSDAY AND FRIDAY...DYNAMICS FROM UPPER TROF COME INTO PLAY WITH
STRONG LIFT. THIS WILL LEAD TO NUMEROUS THUNDERSTORMS AT ANY TIME
DURING THURS/FRI OVER THE ENTIRE CWA. RAIN AMOUNTS MAY BE ENHANCED
BY 100 KT UPPER LEVEL JET PULLING OFF TO THE NORTHEAST...PUTTING THE
REGION IN THE RIGHT REAR QUAD OF JET AND ADDING LARGE SCALE ASCENT.
THIS PREDICTED ADDITIONAL HEAVY RAIN THREAT WILL ADD TO THE RUNOFF
AND PUT MORE PRESSURE ON ALREADY RISING RIVERS. THREAT OF FLASH
FLOODING/RIVER FLOODING WILL REMAIN HIGH.

THIS WEEKEND AND EARLY NEXT WEEK...FINALLY UPPER TROF SWINGS THROUGH
THE MIDWEST AND MOVES EWD. THIS PUSHES FRONTAL BOUNDARY SOUTH OF THE
DVN CWA BUT NOT BY MUCH. WILL CONTINUE THE DRY FORECAST FOR NOW TO
AVOID YO-YO BUT LATEST GFS RUN HINTS THAT RETURN FLOW MAY ALREADY
BRING A CHC OF TSTMS TO REGION ON SUNDAY...BUT FOR NOW WILL BRING IN
A CHC ON TUE. ECMWF HINTS THAT PATTERN FOR NEXT WEEK LOOKING EERILY
SIMILAR TO THIS WEEK. MEX TEMPS ONCE AGAIN SEEMS TOO HIGH
CONSIDERING THE VERY MOIST GROUND/LUSH VEGETATION. NOT TO MENTION
DEBRIS CLOUDS FROM MCS/S.
..HAASE..

&&

.AVIATION...
MVFR CIGS OF 2000-3000 FT AGL WILL BE POSSIBLE THROUGH EARLY EVENING
WITH DIURNAL STRATOCUMULUS. LATER TONIGHT...THUNDERSTORMS OVER IOWA
WILL TRACK EAST ALONG AND NORTH OF INTERSTATE 80...WITH MAINLY MVFR
CIGS AND LOWER VISIBILITIES WITH THE STRONGER STORMS.  THE CID AND
DBQ TAF WILL SEE THE HIGHEST CHANCES FOR THESE STORMS...WHILE ONLY A
TEMPORARY OR ISOLATED STORM IS POSSIBLE AT MLI AND BRL. TOWARDS
DAWN...LOW CLOUDS OF 500 TO 800FT AGL MAY FORM IN THE WAKE OF
STORMS...AS HAS OCCURRED IN PAST DAYS.  ADDITIONAL STORMS ARE
POSSIBLE WEDNESDAY...BUT COVERAGE APPEARS LOW AT THIS TIME. ..ERVIN..

&&

.HYDROLOGY...
RIVER FORECAST REMAINS COMPLEX TODAY AND HIGHLY DEPENDENT ON FUTURE
QPF...WHICH IS A TRICK TO FORECAST IN ITSELF WITH ANY PRECISION WITH
RESPECT AMOUNT...EXTENT AND PLACEMENT.  MOST LIKELY SOLUTIONS BRING
MANY SITES UP TO MINOR TO MODERATE FLOODING BY THE END OF THE WEEK.
ENVELOPE OF SOLUTIONS...PER NCRFC INTERNAL ENSEMBLE SITE...INDICATES
POTENTIAL TO NOT FLOOD AT ALL IF ACTUAL RAINFALL SIGNIFICANTLY
UNDERSHOOTS CURRENT FORECAST...OR BRINGS MANY RIVER POINTS TO MAJOR
FLOODING IF WE REALIZE THE WORST CASE SCENARIO OF WIDESPREAD 3-5
INCH RAINFALL FOR EACH OF THE NEXT SEVERAL NIGHTS OVER THE NRN
IA/SRN MN/SRN WI/NRN IL AREA.  MOST LIKELY SCENARIO INVOLVES SOME
PRECIP TONIGHT AND AGAIN IN PERIODS THROUGH THE WEEK BUT WITHOUT THE
EXTREME AMOUNTS AND MORE DISTRIBUTED OVER LARGER AREAS OF
IA/IL/MN/WI AND THUS THE MORE TONED-DOWN FORECASTS TO MAINLY MINOR
WITH A FEW MODERATE STAGES.  MOST VULNERABLE BASINS GIVEN CURRENT
PRECIP FORECASTS ARE THE ROCK...PECATONICA...MAQUOKETA...
WAPSIPINICON...CEDAR...IOWA...AND MISSISSIPPI /PARTICULARLY FROM THE
QUAD CITIES SOUTHWARD/.  MOST RISES ABOVE FLOOD STAGE ARE FORECAST
TO OCCUR BETWEEN THURS AND SUN...WITH THE EXCEPTION OF SITES ALREADY
IN FLOOD WARNINGS.  GIVEN THE DEPENDENCE OF FORECAST STAGES ON QPF
FORECASTS...AM NOT ISSUING FLOOD WARNINGS ON ANY POINTS NOT FORECAST
TO RISE BY THE END OF THE DAY WED.  BUT INTERESTS ALONG ALL AREA
RIVERS SHOULD CONTINUE TO MONITOR THE FLOOD SITUATION AS THE
POTENTIAL EXISTS FOR WIDESPREAD RISES BY THE WEEKEND...WITH THE
AMOUNT OF RISE STILL IN QUESTION.

MAYES

&&
.DVN WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 1 PM
WEDNESDAY
IA...IAZ040>042-051>054-063>068-076-077.
IL...ILZ001-002-007-009-015.
MO...NONE.

&&

ERVIN/HAASE/MAYES
Hazardous weather outlook, Aug 21, 4:00 AM CST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE AUG 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM WEDNESDAY FOR AREAS
NORTH OF A LINE FROM OTTUMWA IOWA...TO THE QUAD CITIES...AND TO
PROPHETSTOWN ILLINOIS. THE PROBABILITY IS HIGH THAT THIS WATCH MAY
HAVE TO BE EXTENDED IN TIME AND COVERAGE AS THIS WEEK PROGRESSES.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEST OF THE MISSISSIPPI. THE PRIMARY THREATS ARE HAIL
AND DAMAGING WINDS.

SCATTERED THUNDERSTORMS WILL BE SEEN DURING THE DAY AND BECOME MORE
NUMEROUS TONIGHT AS A LARGE THUNDERSTORM COMPLEX DEVELOPS. HIGH
MOISTURE LEVELS IN THE LOWER ATMOSPHERE COMBINED WITH A SLOW MOVING
FRONT WILL ALLOW STORMS TO DEVELOP AND MOVE OVER THE SAME AREAS.

THE AREA MOST AT RISK FOR HEAVY RAIN IS ALONG AND NORTH OF HIGHWAY
30. THE PROBABILITY IS HIGH THAT SOME LOCATIONS COULD SEE UP TO 5
INCHES OF RAIN BY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA WEDNESDAY THROUGH FRIDAY. THE
PRIMARY THREATS ARE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORM COMPLEXES WILL DEVELOP AND MOVE ACROSS THE
AREA WEDNESDAY NIGHT INTO THURSDAY MORNING...AND AGAIN THURSDAY NIGHT
INTO FRIDAY. HEAVY RAIN AND POTENTIAL FLASH FLOODING ARE POSSIBLE
EACH NIGHT.

A POTENTIALLY DANGEROUS SITUATION IS SETTING UP LATER THIS WEEK
REGARDING AREA RIVERS. AS EACH ADDITIONAL ROUND OF HEAVY RAIN MOVES
ACROSS THE AREA...MORE OF THE RAINFALL WILL RUN OFF INTO AREA RIVERS
AND PUSHING RIVER LEVELS HIGHER.

SIGNIFICANT RISES AND PROBABLE FLOODING IS EXPECTED ON THE
WAPSIPINICON...MAQUOKETA...CEDAR...PECATONICA...ROCK...AND IOWA
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL
AMOUNTS AND FLOODING OVER THE NEXT SEVERAL DAYS.

08

In the hours before

Special weather statement, Aug 21, 10:15 PM CST, 2 hours 55 minutes before
IAZ040-220500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 PM CDT TUE AUG 21 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL MIDNIGHT CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     BUCHANAN

INCLUDING THE FOLLOWING LOCATIONS
    AURORA...FAIRBANK...HAZLETON...INDEPENDENCE...JESUP...
    LAMONT...QUASQUETON...ROWLEY...STANLEY AND WINTHROP

AT 1111 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 16 MILES WEST OF JESUP...OR ABOUT OVER WATERLOO...MOVING
EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50
MPH...AND TORRENTIAL RAINFALL.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

BUFFALO CREEK IN INDEPENDENCE HAS BEEN RUNNING VERY HIGH DUE TO
RECENT RAINFALL. ANYONE WHO MAY BE THREATENED BY RISING LEVELS ON
THIS CREEK SHOULD KEEP A CLOSE WATCH FOR RISING WATER LEVELS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR A PORTION OF NORTHEAST IOWA.

LE
Special weather statement, Aug 21, 11:55 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 AM CDT WED AUG 22 2007

IAZ040>042-051>054-ILZ001-220800-
BENTON IA-BUCHANAN IA-DELAWARE IA-DUBUQUE IA-JACKSON IA-JO DAVIESS IL-
JONES IA-LINN IA-
1255 AM CDT WED AUG 22 2007

...HEAVY RAIN FROM THUNDERSTORMS TO MOVE ACROSS REGION THROUGH 3 AM...

A LARGE AREA OF THUNDERSTORMS AND SHOWERS WILL MOVE ACROSS BETWEEN 1 AND
3 AM.  NEAR TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE
POSSIBLE.  MOST LOCATIONS WILL RECEIVE BETWEEN A HALF AND ONE AND ONE
HALF INCHES OF RAIN RESULTING IN PONDING OF WATER AND MINOR WATER ISSUES
IN LOW LYING AREAS BY 3 AM.  GUSTY WINDS OF 25 TO 40 MPH ARE ALSO
POSSIBLE IN THE STRONGEST STORMS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED
OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE
SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

BUFFALO CREEK IN INDEPENDENCE HAS BEEN RUNNING VERY HIGH DUE TO
RECENT RAINFALL. ANYONE WHO MAY BE THREATENED BY RISING LEVELS ON
THIS CREEK SHOULD KEEP A CLOSE WATCH FOR RISING WATER LEVELS.

NICHOLS
Local storm report, Aug 22, 12:17 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
117 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     TSTM WND GST     MARION                  42.03N 91.59W
08/22/2007  E55 MPH          LINN               IA   TRAINED SPOTTER

            ESTIMATED 50 TO 55 MPH. NO EVIDENCE OF ANY DAMAGE.

&&

BILLN
Local storm report, Aug 22, 12:19 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
08/22/2007  E45 MPH          LINN               IA   TRAINED SPOTTER

            ON SOUTHEAST SIDE OF DOWNTOWN. SOME TREE BRANCHES A
            COUPLE INCHES OF DIAMETER DOWN AND A FEW POWER OUTAGES
            DOWNTOWN.

&&

LE

The radar

The Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the first event began at 07:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 22, 1:10 AM CST
Where
Jackson County, 0.51 mi E of Green Is
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.150, -90.320

Winds estimated to be 70 mph blew down several branches and five to ten trees near Green Island, IA. One tree landed on a house. Delayed report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56939.